Missouri, 2010Flash Flooding in Missouri, July 9, 2010
July 9, 2010 · NWS LSX · 2 events in 2 counties and zones
Numerous storms developed along and ahead of a strong cold front that was moving through the region. Very heavy rain fell in some locations causing flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Numerous storms developed along and ahead of a strong cold front that was moving through the region. Very heavy rain fell in some locations causing flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 8, 11:05 PM CST, 2 hours 25 minutes earlier.
Area forecast discussion, Jul 8, 11:05 PM CST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1205 AM CDT FRI JUL 9 2010
.DISCUSSION...
/341 PM CDT THU JUL 8 2010/
...SYNOPSIS...
SLOW MOVING COLD FRONT THAT HAS AFFECTED THE MIDWEST ALL WEEK
CONTINUES IT/S SLOW PROGRESSION S/E...CURRENTLY EXTENDING ALONG I-70
IN IL AND I-44 IN MO. NUMEROUS SHRA/TSTMS HAVE DEVELOPED ALONG AND
AHEAD OF THE BNDRY. PLUME OF SUBTROPICAL MOISTURE STILL EVIDENT ON
SAT IMAGE. LOWER DPS WILL BE SLOW TO FILTER INTO THE AREA AS SURFACE
OBS SHOW UPPER 60 DEGREE DPS WELL TO THE NORTH INTO SOUTHERN/EASTERN
IA AND NORTHERN IL.
...SHORT TERM (TONIGHT THRU SUNDAY)...
ANOTHER SHORTWAVE IN THE BROAD TROUGH ACROSS THE GREAT LAKES IS
PROGGED TO MOVE THROUGH THE AREA TONIGHT AND FRIDAY. THIS LOOKS TO
BE THE KICKER THAT WILL FINALLY PUSH THIS STUBBORN FRONT THROUGH THE
CWA BY FRIDAY NIGHT. CONVECTION SHOULD CONTINUE TO INCREASE IN
COVERAGE THIS AFTERNOON INTO THIS EVENING AS THE SHORT WAVE
APPROACHES AND THE ATMOSPHERE MAXIMIZES INSTABILITY. LOW SHEAR VALUES
AND A MOIST PROFILE LIMIT SVR POTENTIAL TO OUTFLOW DOMINATED
CLUSTERS. HAVE LIKELY POPS FROM THE STL METRO AND POINTS SOUTH AND
EAST OVERNIGHT...THEN CONFINED TO THE EASTERN OZARKS AND PARTS OF
SOUTHERN ILLINOIS ON FRIDAY. THERE HAS BEEN LIMITED THUNDER WITH
THE ACTIVITY OVER THE PAST SEVERAL DAYS...CAN FIND NO REASON THERE
WILL BE AN INCREASE THROUGH FRIDAY. LACK OF THUNDER IS DUE TO WARM
CLOUD PROCESSES...WITH FREEZING LEVELS NEAR 15 KFT AND PWATS AOA 2
INCHES ON THE 12Z SOUNDINGS AT ILX AND SGF...THE CORES OF MOST OF
THESE CELLS HAVE BEEN BELOW 20 KFT. THIS ALLOWS THEM TO BE VERY
EFFICIENT RAIN PRODUCERS. THIS SHOULD BE THE CASE OVERNIGHT AND
THROUGH THE DAY TOMORROW. HAVE INCLUDED HEAVY RAIN POTENTIAL IN THE
GRIDS AND WILL HIGHLIGHT IN THE HWO.
AFTER THE SHORTWAVE LIFTS OUT OF THE AREA FRIDAY...UPPER FLOW
TRANSITIONS TO NW FLOW AS SURFACE HIGH PRESSURE BUILDS INTO THE
MIDWEST FOR THE WEEKEND. THIS WILL PROVIDE SEASONAL TEMPS WITH DPS
IN THE LOW/MID 60S ON SATURDAY. SURFACE RIDGE PASSES OVERHEAD LATE
SATURDAY. RETURN FLOW COMMENCES SUNDAY AS WINDS TURN SOUTHERLY AND
MOISTURE SLOWLY INCREASES THROUGH THE DAY WITH DPS APPROACHING 70 BY
SUNDAY EVENING. THIS SETS THE STAGE FOR THE NEXT 500MB IMPULSE TO
AFFECT THE AREA EARLY NEXT WEEK. WENT WITH A BLEND OF MOS GUIDANCE
THROUGH THE WEEKEND. HAVE CONCERN THAT THE GUIDANCE...HENCE THE
FCST...MAY BE A LITTLE ON WARM SIDE SAT/SUN. 850 TEMPS ARE PROGGED
TO BE 14-16 DEGREES WHICH CORRESPONDS TO LOW/MID 80S. COMBINE THAT
WITH A LIGHT NORTHERLY BREEZE AND UPPER 80S MAY BE TOUGH TO REACH.
THAT BEING SAID...IT IS MID JULY AND THERE WILL BE NEARLY FULL
INSOLATION...SO REALLY COULDN/T GO AGAINST GUIDANCE ATTM.
...LONG TERM (SUNDAY NIGHT THRU THURSDAY)...
MODELS IN DECENT AGREEMENT ABOUT BRINGING ANOTHER SHORT WAVE TROUGH
THROUGH THE MIDWEST EARLY NEXT WEEK. THIS DRIVES A FRONT THROUGH
THE CWA MONDAY/NIGHT. GIVEN STRENGTH OF PERSISTENT RIDGE TO OUR
SOUTH...NOT SURE HOW FAR SOUTH THIS FEATURE WILL MAKE IT BEFORE
STALLING OUT. MOST MODELS HAVE IT REACHING THE I-70 CORRIDOR BEFORE
STALLING. UNLIKE CURRENT COLD FRONT AFFECTING THE REGION..THIS
FRONT LOOKS TO LOOSE IT/S IDENTITY RATHER QUICKLY AND BECOME DIFFUSE
BY WEDNESDAY/NIGHT. THEREFORE...ENDED SCATTERED POPS ON TUESDAY AND
SLIGHT CHANCE POPS ON WEDNESDAY FRO AREAS SOUTH OF I-70.
THE AREA GETS BACK INTO RETURN FLOW ON WEDNESDAY NIGHT/THURSDAY AS
THE UPPER RIDGE ATTEMPTS TO RESET. AGAIN...DECENT MODEL AGREEMENT
THAT THE UPPER RIDGE TIRES TO EXTEND FROM THE SE US ALL THE WAY WEST
TO THE DESERT SW. THIS PUTS US FIRMLY IN ZONAL FLOW WITH THE BEST
CORE OF WESTERLIES NEAR THE CANADIAN BORDER. WITH 850 TEMPS IN THE
18-22 DEGREE RANGE AND SURFACE DEWPOINTS NEAR 70...THE END OF NEXT
WEEK AND THE WKND LOOK TO BE WARM AND MUGGY.
MILLER
&&
.AVIATION...
/1148 PM CDT THU JUL 8 2010/
N EDGE OF WDSPREAD SHRA AND EMBDD TSRA STRETCHING FROM NEAR JEF TO
NEAR 3LF IS MOVING ESE...WHILE SPOTTY REDEVELOPMENT IS OCCURRING
ON THIS EDGE. SHRA SHOULD GRADUALLY WIND DOWN AT THE STL AREA TAF
LOCATIONS IN THE 07-10Z TIME FRAME...AND WHILE IT APPEARS THE MAIN
THUNDER THREAT WILL BE S OF ALL TAF SITES FOR THE REST OF
TONIGHT HAVE CONTINUED CB IN CLOUD GROUP FOR BOTH STL AND SUS FOR
SEVERAL ADDITIONAL HOURS DUE TO THE REDEVELOPMENT. HAVE ALSO ADDED A FEW
SHOWERS AT UIN DUE TO MID LEVEL ECHO EXPANDING OVER NE MO. WITH
THE RAINFALL OF THIS EVENING OVER THE S HALF OF THE FA...THINNING
CLOUDS JUST BEFORE DAYBREAK COULD ALLO SOME LIGHT BR TO FORM AT
COU...STL...AND SUS...AND HAVE ADDED SOME TEMPO MVFR VSBYS BECAUSE
OF THIS THREAT. SKY CONDITIONS DURING THE DAY ON FRIDAY REFLECT
SOME FAIR WEATHER CU...ALONG WITH THINNING HIGH CLOUDS.
SPECIFICS FOR KSTL...
WHILE TAFS REFLECT PRIMARILY VFR CONDITIONS HAVE TEMPOED MVFR
CIGS AND VSBYS IN SOME OF THE HEAVIER SHOWERS OVER THE NEXT FEW
HOURS...A TREND THAT HAS BEEN REFLECTED IN THE 03Z AND 04Z SFC
OBS IN THE BI-STATE AREA. AS MENTIONED ABOVE...ALSO ADDED SOME
TEMPORARY VSBY RESTRICTION IN BR AROUND DAYBREAK.
TRUETT
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&
WFO LSX
Hazardous weather outlook, Jul 8, 2:46 PM CST, 10 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
346 PM CDT THU JUL 8 2010
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-091215-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
346 PM CDT THU JUL 8 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.
.DAY ONE...TONIGHT
THUNDERSTORMS ARE POSSIBLE ACROSS MUCH OF THE REGION TONIGHT.
LOCALLY HEAVY RAINFALL AND GUSTY WINDS TO 40 MPH ARE POSSIBLE WITH
THE STRONGEST STORMS...BUT NO ORGANIZED SEVERE THUNDERSTORMS ARE
EXPECTED.
MODERATE FLOODING IS OCCURRING ALONG PARTS OF THE MISSISSIPPI AND
MISSOURI RIVERS. PLEASE SEE THE APPROPRIATE FLOOD STATEMENTS FOR
SPECIFIC DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE CHANCE FOR THUNDERSTORMS CONTINUES FOR PORTIONS OF SOUTHEAST
MISSOURI AND SOUTHERN ILLINOIS ON FRIDAY. THESE THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY DOWNPOURS. AT THIS
TIME...WIDESPREAD OR ORGANIZED SEVERE STORMS ARE NOT EXPECTED.
THERE IS ANOTHER CHANCE FOR THUNDERSTORMS SUNDAY NIGHT THROUGH
TUESDAY.
MODERATE FLOODING IS FORECAST ALONG PARTS OF THE MISSISSIPPI AND
MISSOURI RIVERS. PLEASE SEE THE APPROPRIATE FLOOD STATEMENTS FOR
SPECIFIC DETAILS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1
MILLER
In the hours before
Special weather statement, Jul 8, 7:54 PM CST, 5 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
854 PM CDT THU JUL 8 2010
MOZ061>063-090245-
FRANKLIN MO-ST. CHARLES MO-ST. LOUIS MO-
854 PM CDT THU JUL 8 2010
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ST. CHARLES...ST. LOUIS
AND NORTHEASTERN FRANKLIN COUNTIES UNTIL 945 PM CDT...
AT 851 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING NEAR LAKE ST LOUIS TO
NEAR GRAFTON...AND MOVING SOUTH AT 10 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
COTTLEVILLE...
ST. PETERS...
ST. CHARLES...
WELDON SPRING...
BRIDGETON...
MARYLAND HEIGHTS...
HAZELWOOD...
CHESTERFIELD...
CLARKSON VALLEY...
ST. ANN...
WILDWOOD...
BERKELEY...
WOODSON TERRACE...
KINLOCH...
ST. JOHN...
ELLISVILLE...
OVERLAND...
CREVE COEUR...
BEL-RIDGE...
BALLWIN...
TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES.. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.
TRUETT
Local storm report, Jul 8, 11:08 PM CST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1208 AM CDT FRI JUL 09 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1206 AM HEAVY RAIN 5 SE LINN 38.43N 91.78W
07/09/2010 M2.50 INCH OSAGE MO TRAINED SPOTTER
2.5 INCHES OF RAIN IN THE LAST HOUR
&&
GKSFlash Flood, Osage
- When
- July 9, 1:30 AM CST to 7:30 AM CST
- Where
- Osage County, 1.77 mi ESE of Argyle to 1.98 mi SSW of Byron
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.290, -92.000
Up to five inches of rain fell in just four hours on already saturated soils causing flash flooding. Numerous roads were flooded including Highway CC at the intersection with U.S. Highway 50 and County Road 806 southeast of Highway CC.
Flash Flood, Gasconade
- When
- July 9, 6:00 AM CST to 7:30 AM CST
- Where
- Gasconade County, 1.63 mi NNW of Morrison to 1.37 mi E of Gasconade
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.692, -91.640
Up to five inches of rain fell in a short amount of time on already saturated soils causing flash flooding. Several roads were flooded including Stollmeyer Road.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Texas, July 9 to 31, 2010$35 million · 5 events
- Hail and Damaging Winds in Georgia, July 9, 2010$812,000 · 1 in hail · 21 events
- Flood in Iowa, July 9 to 12, 2010$250,000 · 1 event
- Hail and Damaging Winds in South Carolina, July 9, 2010$113,000 · 1.75 in hail · 12 events
- Flash Flood and Damaging Winds in Alabama, July 9, 2010$51,000 · 52 kt wind · 17 events
- Flash Flooding in New York, July 9, 2010$75,000 · 6 events
- Flash Flooding in Maine, July 9, 2010$80,000 · 4 events
- Flash Flood in West Virginia, July 9, 2010$75,000 · 1 event
- Flash Flooding and Heavy Rain in Pennsylvania, July 9, 2010$30,000 · 6 events
- Damaging Winds in Alabama, July 9, 2010$27,000 · 55 kt wind · 5 events
- Damaging Winds and Lightning Strikes in North Carolina, July 9, 2010$15,000 · 50 kt wind · 7 events
- Damaging Winds in South Carolina, July 9, 2010$16,000 · 52 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 247925, 247926.